Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 33, NWS Burlington, VT

March 30, 1998St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Mar 30, 1998, 3:47 AM EST for St. Lawrence County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 3:47 AM EST (08:47 UTC)
Expired
Mar 30, 1998, 3:45 PM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.8 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 300852
FFWBTV
NYC019-089-VTC019-011-021-302045-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
347 AM EST MON MAR 30 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  345 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY...ST. LAWRENCE COUNTY
 
 
IN NORTH CENTRAL VERMONT
 
   ...ORLEANS COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
IN SOUTHWEST VERMONT
 
   ...RUTLAND COUNTY
 
...FLOOD WARNINGS ARE IN EFFECT FOR CLINTON AND ST LAWRENCE COUNTIES OF
NEW YORK AND FOR FRANKLIN...ORLEANS AND RUTLAND COUNTIES OF VERMONT
THROUGH 345 PM MONDAY...
 
ALL NORTH COUNTRY RIVERS CONTINUE TO RUN HIGH AND SOME REMAIN ABOVE
FLOOD STAGE.  CRESTS HAVE OCCURRED AT SOME LOCATIONS ON MANY RIVERS BUT
IN SOME AREAS LEVELS CONTINUE TO RISE. SNOWMELT WILL ACCELERATE AGAIN
THIS AFTERNOON AS VERY WARM TEMPERATURES RE-OCCUR.  LOCALLY HEAVY SHOWER
AND THUNDERSTORM RAINFALL MAY DEVELOP TONIGHT AND TUESDAY AND POSE THE
POSSIBILITY OF ADDITIONAL RISES OR SECONDARY CRESTS ON MANY
RIVERS...PROMPTING A FLOOD WATCH FOR ALL OF NORTHERN NEW YORK AND
NORTHERN VERMONT.
 
AT 3 AM...THE OTTER CREEK GAGE IN CENTER RUTLAND HAS REACHED 10.5
FEET...3 AND 1/2 FEET ABOVE FLOOD STAGE.  SOME ROADS IN CLARENDON AND
PITTSFORD REMAIN UNDERWATER AND FLOOD WATERS WILL SLOWLY SPREAD
DOWNSTREAM INTO BRANDON EARLY TODAY AND TOWARD MIDDLEBURY LATER TODAY.
 
IN FRANKLIN COUNTY VERMONT THE MISSISQUOI RIVER REMAINS ABOUT 1 FOOT
OVER FLOOD STAGE AT THE EAST BERKSHIRE GAGE WHERE THE RIVER HAS FALLEN
OVERNIGHT TO AROUND 13 FEET.  FLOOD WATERS AND THE CREST SHOULD CONTINUE
DOWNSTREAM REACHING THE SWANTON AREA LATER TODAY.
 
IN ORLEANS COUNTY VERMONT THE BLACK RIVER IS A FEW INCHES OVER 6 FEET AT
COVENTRY WHICH IS SUFFICIENT TO THREATEN PORTIONS OF ROUTE 5.  THIS
RIVER COULD RISE AGAIN LATER TODAY INTO TUESDAY.
 
THE CHAZY RIVER IN CLINTON COUNTY NEW YORK HAS LEVELED OFF AT ABOUT 10
FEET AT PERRY MILLS...ABOUT 3 FEET OVER FLOOD STAGE.  THIS RIVER WILL
REMAIN ABOVE FLOOD STAGE FOR AT LEAST ANOTHER DAY.  A STATE OF EMERGENCY
REMAINS IN EFFECT IN ELLENBURG AND CHAMPLAIN NEW YORK.  THE SARANAC
RIVER IN THE CITY OF PLATTSBURGH APPEARS TO HAVE CRESTED ABOUT A HALF
FOOT ABOVE FLOOD STAGE AT 8.6 FEET.  THE SARANAC IS EXPECTED TO CONTINUE
A SLOW FALL TODAY.
 
IN ST LAWRENCE COUNTY NEW YORK THE OSWEGATCHIE RIVER CONTINUES A SLOW
RISE AND CURRENTLY STANDS AT 6.5 FEET IN HARRISVILLE.  THIS IS CURRENTLY
A HALF FOOT ABOVE FLOOD STAGE BUT ROAD CLOSURES WILL BECOME MORE LIKELY
AS THE OSWEGATCHIE CONTINUES TO RISE ABOVE 7 FEET BY TONIGHT OR TUESDAY.
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 2:30 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 30, 2:30 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
230 AM EST MON MAR 30 1998

ENTIRE CWA IN COOL AIRMASS NOW WITH REALLY DENSE FOG ALONG THE NY-
CANADIAN BORDER WHICH MAY NOT CLEAR EASILY UNTIL THE WARM FRONT
PASSES...15 TO 18Z TODAY FROM WEST TO EAST.  EXPECT MOST WRM FRONTAL
OVRRNG CNVTN TO STAY N OF CWA THIS MORNING BUT ACTIVITY COULD SLIP
SEWRD ALONG THICKNESS GRADIENT SO SOME SPRINKLES NOT OUT OF THE
QUESTION NRN AREAS.

BREEZY...PARTLY SUNNY...AND DRAMATICALLY WARMER BY AFTN.  AGREE WITH
POPS THAT NOT MUCH NEED TO MENTION SHOWERS AND THUNDERSTORMS TILL
THIS EVENING OR EARLY TNGT.  BUT JUST AFTER SUNSET THERE COULD BE
LINE OF POTENTIALLY SEVERE STORMS DROPPING SEWRD THRU THE OTTAWA VLY
INTO THE NWRN PTN OF THE CWA.  ETA L.I....TOTAL TOTALS...AND H950
FRONTOGENESIS REALLY IMPRSV AS IT ACTS ON PW OF GREATER THAN AN INCH
AND PRBLY COULD USE SOME WORDING IN EVENING OR EARLY NIGHTTIME ZONES
ABOUT GUSTY WINDS OR HAIL.  PCPN COULD AVERAGE A HALF INCH IN NRN
COUNTIES BUT MAY NOT MAKE IT INTO SRN VT AT ALL.

FRONT WILL STALL N OF LAKE ONTARIO MONDAY NIGHT AND OVRRNG CNVTN
BACK IN THE GREAT LAKES COULD DRIFT EWRD INTO ESPECIALLY NRN NY
AGAIN BEFORE TUESDAY MORNING FOR MORE RAIN.  DECIDEDLY COOLER AND
FOG LIKELY ALG THE CANADIAN BORDER WHERE LOWS COULD DROP 5 TO 10
DEGREES COLDER THAN GUIDANCE.

TUESDAY...THERMAL GRADIENT WILL BE INTENSE ALONG THE STNY FRONT
ACROSS THE CNTRL PTN OF THE CWA...PER ETA 950 MB FGEN.  TEMPS
RANGING FROM UPR 40S ON CANADIAN BORDER TO UPR 70S SOUTH OF RUTLAND.
TRAIN ECHO THUNDERSTORMS COULD FORM DIURNALLY AND CONTINUE TO RUN
WNW TO ESE ACROSS THE CWA.  RAINFALL AMOUNTS OF A HALF TO ONE INCH
OR GREATER COULD RESULT.

FLOODING PROBLEMS CONTINUE.  RIVERS MAY HAVE TEMPORARILY CRESTED AT
SOME LOCATIONS BUT MANY COULD RISE AGAIN WITH SCENARIO OF WARMTH
MONDAY AFTN AND PLENTY OF RAIN PSBL MONDAY NGT AND TUES.  FAVOR
FLOOD WATCH FOR ALL BUT PERHAPS RUTLAND AND WINDSOR COUNTIES FOR
MONDAY NIGHT AND TUESDAY.  CURRENT FLOOD WARNINGS MAY BE EXTENDED AT
3 AM FOR ANOTHER 12 HOURS FOR SEVERAL COUNTIES BASED ON RESULTS OF
NEW RVF GUIDANCE.

BELL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:47 AM ESTFlash Flood WarningBTVClinton12 hr
Mar 30, 3:24 PM ESTFlash Flood WarningBTVClinton13 hr
Mar 30, 3:24 PM ESTFlash Flood WarningBTVSt. Lawrence13 hr
Mar 30, 5:08 PM ESTFlash Flood WarningBTVFranklin11 hr
Mar 30, 5:11 PM ESTSevere Thunderstorm WarningBTVClinton, Franklin64 min

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.